Tennessee, 2009

Heavy Snow in Tennessee, April 7, 2009

April 7, 2009 · NWS MRX · 3 events in 3 counties and zones

An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 14 inches of snow was reported in the mountains, while 1 to 4 inches was reported in the northern valley.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 14 inches of snow was reported in the mountains, while 1 to 4 inches was reported in the northern valley. The northern Cumberland Plateau and the central valley received up to an inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 12:58 AM EST, 2 minutes earlier.

Area forecast discussion, Apr 7, 12:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 AM EDT TUE APR 7 2009

.AVIATION...PLENTY OF VORTICITY AND MOISTURE AVAILABLE AS UPPER
TROF ONLY SLOWLY ADVANCES ACROSS THE REGION. RELATIVELY ACTIVE
WEATHER WITH THE POSSIBILITY OF -SHSN WITH SOME -RA MIXED IN ACROSS
SOUTHEAST TN THROUGH AT LEAST THE FIRST HALF OF THE TAF PERIOD.
CEILINGS LOW ENOUGH FOR SOME IFR AT TRI AS ATMOSPHERE DESTABILIZES
A BIT DURING THE DAY LEADING TO SOME SHOWERS OF -SN AND -RA. BELIEVE
FLIGHT CONDITION SHOULD STAY GENERALLY MVFR AT TYS AND CHA FOR THE
MAIN EVENT WHICH BASICALLY WRAPS UP BY MID AFTERNOON TODAY AT THESE
SITES. WINDS A LITTLE STRONG TODAY WITH SUSTAINED SPEEDS AROUND 15
KTS WITH GUSTS TO 25 KTS OR A LITTLE HIGHER OUT OF THE WEST
NORTHWEST.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     FREEZE WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
     POLK.

     FREEZE WARNING UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...
     JEFFERSON...KNOX...LOUDON...MARION...MORGAN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...ROANE...SCOTT TN...SEQUATCHIE...
     SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
     ZONES: LEE...WISE.

     WINTER WEATHER ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&
Hazardous weather outlook, Apr 6, 4:28 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 AM EDT MON APR 6 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 AM EDT MON APR 6 2009 /428 AM CDT MON APR 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MUCH COLDER AIR WILL MOVE INTO THE REGION TODAY BEHIND A COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA TONIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. A WINTER
STORM WATCH IS IN EFFECT FOR THE TENNESSEE MOUNTAINS AND WISE
COUNTY VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS MAY CONTINUE IN THE MOUNTAINS INTO TUESDAY MORNING.
ALSO...TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING
AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS TONIGHT AND ON
TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Carter

When
April 7, 1:00 AM EST to 9:00 PM EST
Where
Southeast Carter forecast zone
Reported by
Law Enforcement
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Law enforcement officials reported 4 to 5 inches of snow fell across the higher elevations.

Heavy Snow, Unicoi

When
April 7, 1:00 AM EST to 9:00 PM EST
Where
Unicoi forecast zone
Reported by
Law Enforcement
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Law enforcement officials reported 6 to 7 inches of snow fell across the higher elevations.

Heavy Snow, Sevier/Smoky Mountains

When
April 7, 1:00 AM EST to 9:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Law Enforcement
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Law enforcement officials reported up to 14 inches of snow fell across the higher elevations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164542, 164543, 164544.